Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 13, 2008, 2:47 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 13, 2008, 2:47 PM HST (00:47 UTC)
- Expired
- Dec 13, 2008, 8:45 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 3:50 PM HST | FLASH FLOOD | Waianae, HI | *** 1 INJ *** FLOOD RESCUE 2 BOYS RESCUED FROM WATER |
| Dec 13, 3:57 PM HST | FLASH FLOOD | Makaha, HI | ROAD CLOSED AT KILI DR. AND FARRINGTON HWY. |
| Dec 13, 3:57 PM HST | FLASH FLOOD | Waialua, HI | WAIALUA BEACH ROAD AND FARRINGTON HWY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066
WGHW50 PHFO 140047
FFWHFO
HIC003-140345-
/O.NEW.PHFO.FF.W.0028.081214T0047Z-081214T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
247 PM HST SAT DEC 13 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 545 PM HST
* AT 240 PM HST...RADAR SHOWED HEAVY RAIN MOVING ACROSS OAHU FROM
THE SOUTH. ADDITIONAL HEAVY RAINFALL WILL BE MOVING OVER THE
ISLAND DURING THE NEXT SEVERAL HOURS.
* THIS WARNING COVERS ALL LOCATIONS ON THE ISLAND OF OAHU.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2175 15798 2146 15773 2126 15762
2128 15789 2126 15815
$$
KODAMA4 follow-up statements
356
WGHW70 PHFO 140211
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
411 PM HST SAT DEC 13 2008
HIC003-140345-
/O.CON.PHFO.FF.W.0028.000000T0000Z-081214T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
411 PM HST SAT DEC 13 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 545 PM HST...
LINES OF HEAVY SHOWERS CONTINUE TO MOVE OVER THE ISLAND OF OAHU. THE
SHOWERS ARE MOVING TOWARDS THE NORTH AT 30 MPH AND ARE EXPECTED TO
CONTINUE INTO THIS EVENING. RAIN GAUGES AND RADAR INDICATE HOURLY
RAINFALL RATES OF 1 TO 3 INCHES PER HOUR. THERE ARE VARIOUS ROAD
CLOSURES ALONG THE LEEWARD COAST ON FARRINGTON HIGHWAY AND WAIALUA
BEACH ROAD ON THE NORTH SHORE.
ALL LOCATIONS ON THE ISLAND OF OAHU ARE INCLUDED IN THE WARNING.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
LAT...LON 2160 15831 2175 15798 2146 15773 2126 15762
2128 15789 2126 15815
$$
DEJESUS644
WGHW50 PHFO 140342
FFWHFO
HIC003-140645-
/O.EXT.PHFO.FF.W.0028.000000T0000Z-081214T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
542 PM HST SAT DEC 13 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 845 PM HST
* AT 532 PM HST...RADAR AND RAIN GAUGES CONTINUE TO SHOW MODERATE TO
HEAVY RAIN MOVING OFF OF OAHU. RAIN RATES HAVE DECREASED TO 1 TO 2
INCHES PER HOUR AND SHOULD DIMINISH FURTHER FOR A BRIEF PERIOD.
MORE HEAVY RAIN IS APPROACHING FROM THE SOUTHWEST AND SHOULD REACH
OAHU WITHIN 1 TO 2 HOURS. THERE ARE VARIOUS ROAD CLOSURES ALONG
THE LEEWARD COAST ON FARRINGTON HIGHWAY AND WAIALUA BEACH ROAD ON
THE NORTH SHORE.
* ALL LOCATIONS ON THE ISLAND OF OAHU ARE INCLUDED IN THE WARNING.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2175 15798 2146 15773 2126 15762
2128 15789 2126 15815
$$
DEJESUS097
WGHW70 PHFO 140520
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
720 PM HST SAT DEC 13 2008
HIC003-140645-
/O.CON.PHFO.FF.W.0028.000000T0000Z-081214T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
720 PM HST SAT DEC 13 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OAHU UNTIL 845 PM HST...
AT 720 PM...RADAR SHOWED HEAVY SHOWERS FROM NEAR WAHIAWA TO
KAPOLEI...AND MORE HEAVY SHOWERS OVER THE SOUTHEAST PART OF OAHU
FROM WAIMANALO TO DOWNTOWN HONOLULU. THE DOWNPOURS WERE MOVING
TOWARD THE EAST AT 20 MPH. EVEN MORE RAIN...SOMETIMES HEAVY...WILL
BE MOVING OVER THE ISLAND THROUGH THE EVENING.
THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINFALL. CREEKS
AND STREAMS CAN EASILY OVERFLOW THEIR BANKS AND BECOME RUSHING
TORRENTS OF WATER. RUNOFF FROM THE HEAVY RAIN MAY ALSO CAUSE ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
ALTHOUGH THIS FLASH FLOOD WARNING IS IN EFFECT UNTIL 845 PM...THE
WARNING WILL BE EXTENDED BEYOND THAT TIME IF EXCESSIVE RAINFALL OR
FLASH FLOODING CONTINUES.
LAT...LON 2160 15831 2175 15798 2146 15773 2126 15762
2128 15789 2126 15815
$$
R BALLARD188
WGHW70 PHFO 140642
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
842 PM HST SAT DEC 13 2008
HIC003-140649-
/O.EXP.PHFO.FF.W.0028.000000T0000Z-081214T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
842 PM HST SAT DEC 13 2008
...FLASH FLOOD WARNING FOR OAHU WILL BE ALLOWED TO EXPIRE ON
SCHEDULE AT 845 PM...
...A FLASH FLOOD WATCH FOR OAHU REMAINS IN EFFECT TONIGHT...
EARLIER HEAVY DOWNPOURS OVER THE ISLAND HAVE EASED. HOWEVER...AT
845 PM RADAR SHOWED MODERATE TO LOCALLY HEAVY RAIN EXTENDING
SOUTHWESTWARD FROM OAHU. SOME OF THE HEAVIER SHOWERS COULD MOVE
ASHORE OVERNIGHT. REMAIN VIGILANT AND STAY AWAY FROM FLOOD PRONE
AREAS. CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH.
LAT...LON 2160 15831 2175 15798 2146 15773 2126 15762
2128 15789 2126 15815
$$
R BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 10:00 AM HST, 4 hours 47 minutes earlier.
Area forecast discussion, Dec 13, 10:00 AM HST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT DEC 13 2008 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE STATE THROUGH THE WEEKEND AND INTO THE NEXT WEEK. EPISODES OF HEAVY RAINFALL WILL REMAIN POSSIBLE THIS WEEKEND...MAINLY ACROSS KAUAI AND OAHU. && .DISCUSSION... THE LOW PRESSURE SYSTEM BRINGING WET AND UNSETTLED WEATHER TO HAWAII MOVED TO THE NORTH A LITTLE OVER THE LAST SEVERAL HOURS. THE LOW IS NEAR 43N 172W THIS MORNING. A STATIONARY FRONT ASSOCIATED WITH THE LOW IS DEPICTED ON SATELLITE AS A NEARLY NORTH TO SOUTH ORIENTED CLOUD BAND. THE SOUTHERN PORTION OF THE CLOUD BAND IS DRAPED OVER KAUAI AND NIIHAU WHERE IT HAS BEEN BRINGING RAIN OVERNIGHT. MOST OF THE GAGES ON KAUAI REPORTED AT LEAST 3 INCHES BETWEEN 8PM LAST NIGHT AND 8 AM THIS MORNING. THE HIGHEST VALUE WAS AT MOUNT WAIALEALE WHICH HAVE 9 INCHES DURING THAT TIME SPAN. THE OTHER NOTABLE VALUE WAS THE 7.76 INCHES PICKED UP AT THE KOKEE GAGE. THE HANALEI RIVER WENT OVER THE 7 FOOT FLOOD LEVEL OVERNIGHT AROUND 2 AM...AND HAS REMAINED ABOVE MOST OF THE TIME SINCE. BOTH THE MAKAWELI RIVER AND THE SOUTH FORK OF THE WAILUA RIVER ARE OVER 15 FT AS OF 9 AM. RAINFALL RATES HAVE BEEN GENERALLY BETWEEN 1 AND 2 INCHES...BUT THE HEAVIEST RAINS FELL AT RATES IN EXCESS OF 4 INCHES AN HOUR. THUNDER AND LIGHTNING WERE REPORTED OVER KAUAI THROUGHOUT THE NIGHT. THE MAIN BAND OVER KAUAI HAS SHOWN SOME SIGNS OF WEAKENING SOME OVER THE LAST HOUR OR SO...BUT RAIN IS EXPECTED TO CONTINUE OVER THE GARDEN ISLE FOR MUCH OF THE DAY...SO EXPECT FLOODING CONDITIONS TO PERSIST. AN UPPER LEVEL SHORTWAVE SWINGING THROUGH IS HELPING TO INVIGORATE THE SHOWERS...BUT IS ALSO HELPING TO PUSH THE SHOWERS TO THE EAST. THE MODELS SHOW THE SHORT WAVE PUSHING THROUGH OVER THE NEXT 18-24 HOURS...WHICH WILL HELP TO MOVE THE RAIN OFF OF KAUAI EVENTUALLY...BUT WILL ALSO SHIFT THE FOCUS OF THE WET WEATHER TO THE EAST ONCE AGAIN. AS THE RAINBAND MOVES TO THE EAST...THE MAIN LOW IS EXPECTED TO CONTINUE TO LIFT NORTH. THE BIG QUESTION WILL BE HOW FAR NORTH DOES THE SYSTEM LIFT AS THE SHORTWAVE MOVES THINGS TO THE EAST. IT LOOKS LIKE OAHU WILL CERTAINLY SEE MORE RAIN THIS AFTERNOON AND EVENING...BUT DETAILS IN TERMS OF HOW HEAVY AND PERSISTENT THE RAIN WILL BE IS STILL A BIT SKETCHY. HAVE LEFT THE FORECAST AS IS WITH THE THREAT MOVING OVER OAHU LATER TODAY AND THIS EVENING...BUT OF COURSE WILL BE CLOSELY MONITORING THE SITUATION. DESPITE THE FACT THAT THE BULK OF THE MOISTURE HAS BEEN OVER KAUAI OVERNIGHT...THERE WERE A FEW SHOWERS THAT MOVED OVER OAHU FROM THE SOUTH THIS MORNING. THE MAUNAWILI GAGE ON OAHU REPORTED 0.20 INCHES BETWEEN 5 AND 8 AM. MAUI COUNTY AND THE BIG ISLAND WILL REMAIN ON THE DRIER SIDE TODAY...GAGES ACROSS THESE ISLANDS WERE VIRTUALLY DRY OVERNIGHT WITH ONLY THE OHEO GULCH AND THE MAHINAHINA GAGES ON MAUI REPORTING 0.02 INCHES. RADAR SHOWS ISOLATED SHOWERS OUT THERE...AND THAT WILL LIKELY BE THE CASE FOR A FEW MORE HOURS AT LEAST. CLOUDS MOVING OVER MOLOKAI AND LANAI FROM THE EAST...AND OVER THE BIG ISLAND FROM THE SOUTHEAST WILL HELP TO LIMIT ANY DAYTIME HEATING IN THOSE AREAS. HOWEVER MAUI AND THE REMAINDER OF THE BIG ISLAND WILL STILL BE SUSCEPTIBLE TO DAYTIME HEATING WHICH COULD LEAD TO SOME AFTERNOON/EARLY EVENING CONVECTION. AS MENTIONED ABOVE...HOW FAR NORTH THE LOW LIFTS AND HOW FAR EAST THE BAND MOVES TO THE EAST WITH THE SHORTWAVE WILL GREATLY DICTATE HOW MUCH OF THE CURRENT SYSTEM REACHES MAUI COUNTY AND THE BIG ISLAND. FORECAST MODELS CONTINUE TO SHOW PERSISTENT TROUGHING WEST OF THE STATE THROUGH NEXT WEEK AND MAINTAINS A MOIST SOUTH TO SOUTHEASTERLY FLOW ACROSS THE ISLANDS. THIS COULD LEAD TO ANOTHER WET WEEK AHEAD. DETAILS ASSOCIATED WITH THIS ARE HARD TO PIN DOWN RIGHT NOW AS IT IS THE FINER DETAILS THE MODELS HAVE DIFFICULTY WITH...SUCH AS TIMING...TRACK AND INTENSITY. CURRENTLY...THE MODELS SEEM TO BE GRASPING ON TO THIS POTENTIAL SCENARIO. && .MARINE... THE SMALL CRAFT ADVISORY CONTINUES UNTIL 6 AM TOMORROW DUE TO THE SWELL AND THE SOUTHERLY WINDS PRODUCING HAZARDOUS SEAS OF 10 FEET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY NIGHT FOR NIIHAU-KAUAI- OAHU. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS && MBALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 14, 12:11 AM HST | Marine Weather Statement | HFO | 6 hr | |
| Dec 14, 12:19 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.